Article Text

Download PDFPDF
Care of the older person
Learn, recognise and prevent adverse drug reactions/events in elderly hospitalised patients
  1. Kishore Karri1,
  2. Pradeep Yarra2
  1. 1Department of Medicine, University of Kentucky, Lexington, Kentucky, USA
  2. 2Internal Medicine, University of Kentucky, Lexington, Kentucky, USA
  1. Correspondence to Dr Pradeep Yarra, Internal Medicine, University of Kentucky, Lexington, KY 40506, USA; pya227{at}uky.edu

Statistics from Altmetric.com

Commentary on: Jennings ELM, Murphy KD, Gallagher P, O'Mahony D. In-hospital adverse drug reactions in older adults; prevalence, presentation and associated drugs-a systematic review and meta-analysis. Age Ageing. 2020;49(6):948–958. doi:10.1093/ageing/afaa188

Implications for practice and research

  • Adverse drug reactions (ADRs) are highly prevalent in hospitalised older patients, caused by commonly used drugs and present as clinical scenarios seen in daily clinical practice.

  • Future research should focus on standardisation of ADR ascertainment and assessment, hopefully leading to reporting of patient-related health outcomes.

Context

WHO defines an adverse drug reaction (ADR) as a response to a medicine which is noxious and unintended, and which occurs at doses normally used in man and adverse drug event or experience (ADEs) as any untoward medical occurrence that may present during treatment with a medicine but which does not necessarily have a causal relationship with this treatment.1 ADRs and ADEs represent a significant proportion of older adult acute …

View Full Text

Footnotes

  • Competing interests None declared.

  • Provenance and peer review Commissioned; internally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.